— -- Afraid penicillin will give you hives? New research says such fears might be unfounded.
Two new studies have found some people are mistakenly avoiding penicillin because they believe they are allergic.
The studies were presented at the American College of Allergy, Asthma and Immunology (ACAAI) annual scientific meeting this week.
The larger study followed 384 people who were going into surgery and believed they were allergic to penicillin. Researchers gave penicillin skin tests to the test subjects and if the results came back negative, they were given amoxicillin.
While all believed they would have an allergic reaction to the medication, researchers found the overwhelming majority - 94 percent - of test subjects showed no allergy to penicillin.
It is important for patients to know if they are actually allergic to the medication because it is such a vital and important class of drug, Dr. Richard Besser, ABC News chief health and medical editor, said.
"They’re the front line for strep throat, ear infection, sinus infection," Besser said of penicillin medications. "If you can’t take those, you’re often taking a drug with more side effects that put you at more risk for drug resistance."
Besser said one reason so many people believe they have an allergy is because they developed an allergic reaction when they were exposed to the medication at a young age. But people may have since grown out of their allergy, he said. Others may have developed a rash that was due to a virus, but mistakenly attributed to the medication.
If you suspect you are not actually allergic to penicillin, Besser says, you should visit an allergist who can safely determine whether you are allergic or not.